I have been taking 200 mg for 6 weeks. Starting last week, I began to have waves of panic. Starting in the middle of the night. I saw my primary care and asked if plaquenil could be to blame. I do have anxiety disorder but have not had a panic attack in two years and certainly not waves of panic. I have since lost my appetite and can only eat a little. She said right away that she does not think it is the plaquenil and then suggested I see a psychiatrist. This didn't make me happy because I really feel that looking for more medication from someone else for sudden symptoms is not a wise choice. She gave me xanax to stop the panic. It helped me sleep but makes me way too tired during the day -- so it is like I am anxious, panicky, and exhausted now. I called my Rhuematalogist who I have only seen twice to ask if the plaquenil might be behind my sudden anxiety. I waited two days for a call back ( a long time when you are panicky). Finally, I called the office and got someone to call me back. A nurse said that my rheumatologist has never heard of plaquenil causing anxiety attacks. I commented that it is listed as a side effect and that they came out of the blue. She said he also said I should see my primary care. I want to believe in my doctor but I don't feel like either one of them bothered to really look into my concern. I think I will just stop the plaquenil and see if I get any relief and I will let him know what I have decided. I am wondering how long it might take for the drug to leave my system so I can see if this is the problem. By the way, I have fatigue and joint pain but no certain DX.
I agree with you on this.. if this medication isn't medically necessary I myself would either temporarily suspend it. Or.. make another appointment with the problem of not listening to you being addressed first! Panicking is bad. Real bad when medicine induced I know. Just call back. Tell them you are starting to be afraid or scared of what's coming next.. it will generate enough worry for them to pay attention to you. I have never taken Plaquenil but I'm making a mental note on this one! If you just started it.. say a few weeks, usually with water and eat good it should pass through in a week or two. Depends on your metabolism, and if you are heavy. Some people lose medication quicker than they can take it due to high metabolism.
Hi, I was just searching for an answer to the same question you were asking here. I have been taking Plaquenil for about 10 weeks and have started having waves of anxiety (out of the blue) for about 3 days now. I was going to stop taking it for awhile to see if the symptoms subside. I am curious to find out what happened in your situation. Did your symptoms get better when you quit? Thanks!
In response to the original question, 60 to 90 days, as long as it take to become effective. As far as panic attacks and side effects are concerned, I have been on it for nine months and the first two weeks are less than comfortable: nausea, change in taste, ringing in your ears, hot and cold flashes are completely typical. I also have had chronic panic attacks long before I began the drug, however, many symptoms can resemble those felt during a panic attack. This can bring them on. The numbness and tingling in my fingers and toes, as well as my cheeks and scalp, that I had experienced shortly after the commencement of this treatment, made me anxious and concerned, causing anxiety, as well. Hope this helps! Good luck!
Please consider the possibility of borreliosis (lyme disease) or the common co-infection babesia (malaria like organism), as taking plaquenil can trigger a Jarisch-Herxheimer reaction (die off). This can definitely cause anxiety/panic, especially in waves, as the endotoxins circulate through your system, causing an inflammatory response.
Same here... signs of depression, restlessness, crying at the drop of a hat, sleeplessness. My aches and inflammation seem to get worse instead of better by week 5. I'm talking serious pain. Not just aches. Not even wanting to get up and move in the morning. I couldn't bend over. Climb stairs. Burning sensations . I was getting muscle spasms and had no appetite at all. I think I'm going to stop taking this as well call back the Ruematologist and search other options.
I started taking this same med and have had what I would call panic type attacks. I thought it was all in my head and kept fighting it and trying to continue taking the med. After taking the medicine for 2 weeks and the symptoms just continued to worsen every day, I stopped taking it. I haven't taken the medicine for 5 days now and although I feel a lot better in still having some of the panic type feelings. I was very shocked reading this as I was made to believe this was a pretty safe medication except for the chance of eye issues. I am great full this question about how long it takes to get out of your system is here, I was really starting to worry that maybe this was heart related. ..I hope it doesn't take too long to get this all out of my system. ...
I came across this page having the same question. How long does it take for Plaquenil to leave your system after discontinuing use. However, I do not want to stop taking it because of terrible side effects listed by other users of the med. I love this drug. I have never felt as good as I do now. I can say I still have random flares and the occasional pain. Nothing like I did prior to the med. I must say it did take a good 60 days for me to adjust. I did not feel myself or right during the adjustment. I have been on it going on three years now. I feel so bad for those of you who have had a bad experience. I am just wondering if you could make it the full 60-90 days if you will feel as great as I do now. The only reason I was wondering the time it takes to get out of your system is due to the fact I want to have a photofacial done. From my research the Plaquenil does cause photo sensitivity and I didn't want a major reaction.
In the three years I have been on the med I have not had any adverse reactions to the HOT HOT summer sun hear in Arizona and also wonder if I will be just fine to stay on my med.
I am SO glad that I found this conversation. I was recently diagnosed with mild RA and my doctor prescribed hydroxychloroquine. After taking it for three weeks, I am definitely feeling side effects: anxiety, depression, bouts of crying for no particular reason, weakness, fatigue, loss of appetite, weight loss, and mild abdominal cramps. I don't feel like myself at all and my husband has definitely noticed a change in me. It was much to my relief to read this post and learn that others have experienced the same side effects. I was starting to think that I was crazy or becoming a hypochondriac!
I contacted my rheumatologist about the anxiety and depression and she said that they are not common side effects of hydroxychloroquine but wanted me to stop taking the medication for 3-4 weeks to see if there was an improvement and then to try the hydroxychloroquine again to see if the symptoms returned. Has anyone else been given this advice? Since it takes so long for this medication to leave your body, I wonder if 3-4 weeks will be enough time to feel a difference. And... if I do feel a difference I dread the thought of trying it again if I feel better. I realize that taking a DMARD is a good thing in the early stages of RA but I'm not sure about paying the price by feeling so anxious and miserable. HELP! I'm so confused. I also am trying to eliminate foods from my diet that cause inflammation. Oh... this is such a challenge!
I took this medication for short term and 4 yrs later losing eyesight in one eye. Eye specialist said it was from Plaquenil. My doctor didn't warn me,no did pharmacist and yet friend who has same doctor told her to get eyes checked. So how long does it stay in your body and all the side effects yrs later.
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I want to stop taking zanex how long will it take to leave my system and will the panic attacks ret?
Posted 12 Dec 2011 • 2 answers
Posted 6 Nov 2015 • 0 answers
Posted 5 Apr 2016 • 2 answers
Posted 10 Sep 2016 • 1 answer
Posted 5 Nov 2016 • 1 answer